Posted in musings

Half a Life

Screen Shot 2016-06-21 at 09.01.46

So I had been taking the Sertraline for about three weeks when I noticed how itchy I was getting. It had started before I noticed, but it was only when I consciously took stock that I started to wonder.

Extremities were effected first. Bottom of my legs, around the ankles. But only, really, my right leg. Then I got a severe itch around my collarbone. It was like an insect bite, but there was no identifiable bite. I’m used to suffering from insects. Then the general itch spread around my neck, which (again) was not unusual given that I often get shaving rash on my neck. Ankles, collarbone, neck. And then the blisters started appearing on my fingers. Tiny lumps which I at first thought might be warts (the horror!), but which are actually fluid-filled blisters which itch like crazy.

Then at the top of my leg on the left side of my groin, more itching. So now it feels like I’m itching all over. And itching begets itching, doesn’t it. Once skin is irritated, it’s irritated. You scratch, it begins to heal, it itches.

And then I thought, what if it’s the pills?

To be honest, I hadn’t really felt much in the way of side effects – or any effects, for that matter. That strange dizziness on day one, but by day two, I couldn’t really feel I was taking to drugs at all. After two weeks (probably already itching, but not making a connection), I spoke to the doctor, said I still wasn’t sleeping well, and wasn’t feeling any benefit – didn’t feel any different. She said give it longer. I’d been warned of all kinds of effects of these pills, by those with some experience. But I wasn’t feeling any different.

Except for the itching, which continued and finally came to my notice a week or so later.

After thirty doses, I realised I was going to have to stop taking them. Again: warnings. Feelings of anxiety, withdrawal symptoms. But given that I hadn’t been feeling anything much except itchy, I stopped the pills. Then wondered how long it would take for them to leave my system. They have a 24-hour half-life, apparently.

One spreadsheet later, I have worked out that it should take more or less a whole week for the sertraline to leave my system completely. As of today, I’ve probably got a 25mg dose inside me still. And I’m still itching. It was interesting to realise that a daily top-up of 50mg means you have a steady 100mg of the drug in your system after about a week of taking them. Which is why, I guess, they tell you it doesn’t start working properly for a couple of weeks: because you then need another week of being permanently at 100mg for the effects to be felt. In my case: itching.

Advertisements

Author:

World famous writer labouring in obscurity. My other blog is a Porsche.